Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 6:10 PM MDT for Glacier County, Pondera County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2017, 6:10 PM MDT (00:10 UTC)
- Expired
- Jun 8, 2017, 6:35 PM MDT
- In force
- 25 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Glacier County, MT, Pondera County, MT
The radar
The Great Falls radar (KTFX), 141 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:31 PM MDT | HAIL 0.7 | Heart Butte, MT | FACEBOOK REPORT. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:46 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3116 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
844
WUUS55 KTFX 090010
SVRTFX
MTC035-073-090045-
/O.NEW.KTFX.SV.W.0027.170609T0010Z-170609T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
610 PM MDT THU JUN 8 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
West central Pondera County in north central Montana...
Southeastern Glacier County in north central Montana...
* Until 645 PM MDT
* At 610 PM MDT, a severe thunderstorm was located near Heart Butte,
or 38 miles southwest of Cut Bank, moving north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Heart Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4838 11262 4813 11282 4813 11291 4815 11304
4844 11302
TIME...MOT...LOC 0010Z 191DEG 15KT 4823 11291
HAIL...1.25IN
WIND...60MPH
$$
MARTIN1 follow-up statement
841
WWUS55 KTFX 090035
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
635 PM MDT THU JUN 8 2017
MTC035-073-090044-
/O.CAN.KTFX.SV.W.0027.000000T0000Z-170609T0045Z/
Pondera MT-Glacier MT-
635 PM MDT THU JUN 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PONDERA AND
SOUTHEASTERN GLACIER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
north central Montana.
LAT...LON 4838 11262 4813 11282 4813 11291 4815 11304
4844 11302
TIME...MOT...LOC 0031Z 191DEG 15KT 4833 11288
$$
JANGLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 59 minutes earlier.
Area forecast discussion, Jun 8, 5:11 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 511 PM MDT Thu Jun 8 2017 .UPDATE... Thunderstorms have developed along the Rocky Mountain Front late this afternoon. Instability is peaking with warm air and unusually high dewpoints across North-central Montana. Mid-level lapse rates and shear are increasing as a shortwave trough advances from the southwest. Storms are expected to progress to the east-northeast, with some potential for damaging winds and large hail. A Severe Thunderstorm Watch is now in effect through 11pm. && .SYNOPSIS... Ongoing strong to severe thunderstorms will continue into the overnight hours with damaging winds and large hail the main threats. By Friday, there is a continued chance of showers and a few storms, with only a few spotty showers over the weekend. However, by the start of the work week on Monday and Tuesday, there is the potential for widespread heavy rainfall as the next major storm system develops and impacts a large majority of our area. High temperatures will return to near seasonable levels on Friday and into the upcoming weekend. && .DISCUSSION... && .AVIATION... Updated 1743Z. VFR conditions will generally prevail through the forecast period, however, increasing instability during the afternoon hours ahead of an upper level disturbance could bring isolated to widely scattered thunderstorms for the mid/late afternoon and into the evening hours. Those terminals most at risk of seeing a thunderstorm are KCTB, KGTF, KHVR, and KHLN. Storms could become strong to severe near these terminals, producing gusty/erratic winds, hail, and heavy rain. In addition to the threat for precipitation, a Pacific Front will sweep from west to east across the region during the evening. This front will bring a wind shift, in addition to breezy winds which could gust upwards of 30kts. - Moldan/Martin && .HYDROLOGY... The flood warning for the Big Hole River near Melrose has been cancelled. The river has fallen below flood stage. However the river will remain high for the next several days and could once again exceed flood stage later this weekend or next week. Additionally, there is the potential for a late spring storm early next week that could bring widespread heavy precipitation to portions of Central and North Central MT. Rainfall amounts could be heavy enough that some flooding problems develop. Brusda && .PREV DISCUSSION... /ISSUED 242 PM MDT Thu Jun 8 2017/ Rest of Today through Tonight...As of 1pm, the atmosphere remains capped. However, lift will continue to increase in association with the approaching shortwave. Still think this wave and convergence near/north of the SFC low track will aid in storms developing this afternoon over the mountains, then moving out over the plains through tonight. But, it still should be noted that if the cap holds, the coverage of storms my be fairly isolated. Regardless, any storm that can break through the cap and sustain itself will be in a favorable environment for strong to severe storms capable of large hail, damaging winds, and heavy rainfall. With near to above normal moisture in the atmosphere, isolated flash flooding cannot be ruled out. Still think the greatest threat for storms and severe weather will be along the Hi-line. Southern sections of central Montana (ie. Great Falls to Lewistown) will be more conditional on whether the cap breaks or not. Friday/Friday Night...As the large upper low over the Pacific continues to edge eastward, another potent s/w is forecast to traverse the area, with a focus of precipitation across the southern half of our CWA. While shear across SW MT looks fairly strong on Friday, instability looks much weaker than today. That said, certainly cannot rule out a few stronger storms developing, capable of gusty winds and hail. Showers and storms may clip southern sections of central Montana, but the Hi-line looks to stay mostly dry and breezy. Martin Saturday through Sunday...A few scattered showers will be possible over the weekend as the region will be in-between storm systems. Most showers will be short lived and light. Afternoon temperatures will be a bit below normal. For Monday through Tuesday night...A strong late season spring storm will affect the region. Both the GFS/EC prog some of the heaviest precipitation over portions of Central and North Central MT where 1 to 3 inches of rain could fall. Isolated higher amounts are possible. Expect some adjustments over the next few days. The heavy rainfall could result in flooding problems. Thus pops have been raised for this period. Temperatures will be below normal. For Wednesday into Thursday...The flow aloft will be out of the northwest. Expect a slow warming trend...with a few light showers. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 53 70 45 66 / 30 30 30 10 CTB 49 67 43 64 / 60 0 10 10 HLN 54 70 45 66 / 30 70 50 20 BZN 49 71 44 66 / 10 40 50 20 WEY 39 61 35 59 / 0 30 50 20 DLN 48 68 41 62 / 20 50 30 10 HVR 56 76 48 73 / 50 10 20 0 LWT 54 69 44 65 / 10 80 50 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 8, 3:29 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
329 PM MDT THU JUN 8 2017
MTZ009-010-082215-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
329 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 415 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of East Glacier Park Village, or 45 miles southwest of
Cut Bank, moving north at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park, Kiowa and Starr School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4862 11281 4820 11306 4821 11324 4824 11323
4830 11334 4862 11336
TIME...MOT...LOC 2128Z 182DEG 24KT 4829 11319
MARTINSpecial weather statement, Jun 8, 4:20 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
420 PM MDT THU JUN 8 2017
MTZ009-010-082315-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
420 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 515 PM MDT...
At 418 PM MDT, Doppler radar was tracking multiple strong
thunderstorms 12 miles south of East Glacier Park Village, or 44
miles southwest of Cut Bank, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. In addition, these storms will continue to train over
the same area, producing higher rainfall amounts.
Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park and Starr School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4856 11277 4818 11304 4822 11323 4824 11323
4827 11329 4828 11329 4860 11331
TIME...MOT...LOC 2218Z 197DEG 15KT 4828 11314
MARTINSpecial weather statement, Jun 8, 5:18 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 PM MDT THU JUN 8 2017
MTZ014-082345-
Central and Southern Lewis and Clark MT-
518 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lincoln, or 20 miles northeast of Drummond, moving
northeast at 35 mph.
Nickel size hail and winds of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.
LAT...LON 4716 11249 4684 11254 4684 11280 4717 11279
4717 11304 4718 11306 4726 11306
TIME...MOT...LOC 2318Z 203DEG 32KT 4690 11288
JANGLINLocal storm report, Jun 8, 5:45 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 E LINCOLN 46.95N 112.62W
06/08/2017 E1.75 INCH LEWIS AND CLARK MT PUBLIC
EST 40 TO 50 MPH WINDS ALONG WITH GOLF BALL SIZED HAIL.
&&
KLGLocal storm report, Jun 8, 5:46 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 PM MDT THU JUN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 WSW LINCOLN 46.95N 112.74W
06/08/2017 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
LARGER HAIL DURING STORM...PEA SIZED BY THE TIME
MEASURED. STRONG WINDS AS WELL.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:37 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 38 min |
| Jun 8, 7:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 25 min |
| Jun 8, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 47 min |
| Jun 8, 7:49 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Liberty, Toole | 26 min |
| Jun 8, 8:14 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 46 min |
| Jun 8, 8:59 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill, Liberty | 46 min |
| Jun 8, 9:00 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jun 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 45 min |
| Jun 8, 10:30 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 30 min |
| Jun 8, 11:03 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 9, 1:45 PM MDT | Special Weather Statement | TFX | Jefferson | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.